Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 214, NWS St. Louis, MO

May 30, 2008Adams County, Brown County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 30, 2008, 3:55 PM CDT for Adams County, Brown County, Pike County, Illinois. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2008, 3:55 PM CDT (20:55 UTC)
Expired
May 30, 2008, 4:45 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Adams County, IL, Brown County, IL, Pike County, IL

The radar

The St Louis radar (KLSX), 121 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 4:10 PM CDTHAIL 11 Se Barry, IL
May 30, 4:25 PM CDTTSTM WND DMG2 S New Salem, ILBARN BLOW DOWN ON NEW SALEM BLACKTOP ONE MILE NORTH OF EXIT 31 ON INTERSTATE 72.
May 30, 4:33 PM CDTTSTM WND DMG1 N New Salem, ILDAMAGE TO HOME...TREES...AND MACHINE SHED 3...4 MILE NORTH OF INTERSTATE 72 MILE MARKER 31
May 30, 4:33 PM CDTTSTM WND DMG5 Sw Griggsville, ILDAMAGE TO HOME...TREES...AND MACHINE SHED 3...4 MILE NORTH OF INTERSTATE 72 MILE MARKER 31
May 30, 4:55 PM CDTHAIL 0.759 Sw Mount Sterling, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days
May 30, 1:56 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 302054
SVRLSX
ILC001-009-149-302145-
/O.NEW.KLSX.SV.W.0214.080530T2055Z-080530T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT FRI MAY 30 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS
  SOUTHERN BROWN COUNTY IN WEST CENTRAL ILLINOIS
  NORTHERN PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 445 PM CDT

* AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
  WEST OF BARRY...OR 8 MILES EAST OF HANNIBAL...AND MOVING EAST AT 45
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  BARRY...
  BEVERLY...
  GRIGGSVILLE...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4000 9063 3980 9059 3979 9061 3971 9064
      3966 9063 3958 9119 3976 9133
TIME...MOT...LOC 2055Z 258DEG 39KT 3970 9118

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:51 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 30, 2:51 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT FRI MAY 30 2008

.DISCUSSION...
/250 PM CDT FRI MAY 30 2008/
A COLD FRONT EXTENDED FROM EASTERN WI ACROSS NORTHWEST MO INTO
NORTHWEST OK AT THIS TIME. THE FRONT WILL CONTINUE TO SAG SLOWLY
SOUTHEASTWARD TONIGHT. BY NOON SATURDAY, EXPECT THE FRONT WILL
EXTEND FROM SOUTHERN IL ACROSS SOUTH MO INTO NORTHERN OK. WEAK HIGH
PRESSURE WILL BUILD INTO THE AREA ON SATURDAY BEHIND THE FRONT.

SCATTERED THUNDERSTORMS HAVE DEVELOPED FROM NORTHWEST MO ACROSS
NORTHEAST MO AHEAD OF THE FRONT. THE LATEST LAPS DATA INDICATED
CAPES HAVE INCREASED TO ABOVE 3000 J/KG FROM CENTRAL MO INTO
NORTHWEST MO. LIS ARE IN THE -5 TO -6 RANGE. SURFACE DEWPOINTS ARE
IN THE MID 60S TO NEAR 70 ACROSS THE ENTIRE AREA. TORNADO WATCH IS
IN EFFECT UNTIL 10 PM FOR MUCH OF THE AREA. A BAND OF MID 30S TO LOW
40S K INDICES IS FORECAST BY THE MODELS ACROSS MUCH OF THE AREA
EARLY THIS EVENING.

MUCH DRIER AIR IS FORECAST TO DROP DOWN ACROSS THE AREA ON SATURDAY.
EXPECT SCATTERED CONVECTION ACROSS PORTIONS OF CENTRAL MO ACROSS THE
EASTERN OZARKS DURING THE AFTERNOON. EXPECT SCATTERED CONVECTION
ACROSS SOUTH MO SATURDAY NIGHT IN THE VICINITY OF THE FRONT.

A DEEP UPPER TROF IS FORECAST TO DIG INTO THE CENTRAL ROCKIES BY
EARLY THURSDAY. THE ECMWF IS MUCH DEEPER WITH THIS SYSTEM THAN THE
GFS. THE SURFACE LOW THAT IS FORECAST TO DEVELOP OVER THE CENTRAL
PLAINS LOOKS MORE LIKE EARLY APRIL THAN EARLY JUNE.

TPS
&&

.AVIATION...
/1251 PM CDT FRI MAY 30 2008/
FOR THE 18Z TAFS...CONVECTION HAS DIMINISHED ACROSS NORTHEASTERN MO
AND WEST CENTRAL IL. THUNDERSTORMS ARE EXPECTED TO RE-INITIATE AFTER
19Z FOR KUIN AND AFTER 22Z FOR COU...SUS AND STL BASED ON LATEST
MODEL GUIDANCE. THESE THUNDERSTORMS MAY BE STRONG TO SEVERE...MAINLY
THIS AFTERNOON AND INTO THE EVENING HOURS. THEN SKIES TO GRADUALLY
CLEAR AS WINDS SWITCH TO THE NORTHWEST BY 14Z TO 15Z TOMORROW.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 30, 3:39 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
339 PM CDT FRI MAY 30 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
339 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE
AREA THIS EVENING. THUNDERSTORMS WILL BE LIKELY LATE THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH...LOCALLY HEAVY RAINFALL AND TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS A PORTION OF SOUTHEAST
MISSOURI SATURDAY AFTERNOON AND SATURDAY NIGHT.

THE CHANCE OF THUNDERSTORMS RETURNS TO THE REGION MONDAY AND
MONDAY NIGHT.

THERE IS YET ANOTHER CHANCE OF THUNDERSTORMS ACROSS A PORTION OF
THE AREA FOR WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:07 PM CDTTornado WarningLSXAdams, Brown, Pike38 min
May 30, 4:43 PM CDTTornado WarningLSXPike12 min
May 30, 4:48 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike42 min
May 30, 5:07 PM CDTSevere Thunderstorm WarningLSXAdams, Pike38 min
May 30, 5:09 PM CDTTornado WarningLSXPike21 min
May 30, 5:19 PM CDTTornado WarningLSXPike41 min
May 30, 5:46 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike44 min
May 30, 5:56 PM CDTTornado WarningLSXPike49 min
May 30, 6:31 PM CDTSevere Thunderstorm WarningLSXBrown, Greene, Pike44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.